Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 465, NWS St. Louis, MO

October 4, 2000Bond County, Clinton County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 4, 2000, 3:49 PM CDT for Bond County, Clinton County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 4, 2000, 3:49 PM CDT (20:49 UTC)
Expired
Oct 4, 2000, 4:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bond County, IL, Clinton County, IL

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 4:15 PM CDTThunderstorm Wind 65 EStolletown, IL
Oct 4, 4:15 PM CDTHail 1Stolletown, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 042050
SVRSTL
ILC005-027-042130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT WED OCT 4 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF POCAHONTAS...MOVING EAST
  AT 35 MPH.

* LOCATIONS IN THE PATH...
  ST. ROSE
  JAMESTOWN
  POCAHONTAS
  BEAVER CREEK
  GREENVILLE
  KEYESPORT
  BOULDER

THE PRIMARY THREAT WILL BE LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS Q8UICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3900 8964 3859 8961 3859 8915 3898 8926

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Oct 4, 3:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT WED OCT 4 2000

18Z SFC ANALYSIS PLACED SFC FRONT ROUGHLY ALONG A MVN-FAM-TBN LINE.
MODELS LOOK TO BE IN OVERALL AGREEMENT IN HOLDING THE FRONT NEARLY
STATIONARY AS TWO WEAK SFC LOWS NOW OVER OK CONSOLIDATE AND MOVE NE
ALONG IT.  THIS LACK OF MOVEMENT LOOKS GOOD GIVEN LACK OF RISING
PRESSURE NORTH OF FRONT.  LOW LEVEL JET WILL BACK AND INCREASE TO
35 KTS PROVIDING DECENT LOW LEVEL MOISTURE CONVERGENCE AND THETA-E
ADVECTION NORTH OF SFC FRONT THIS EVENING INTO THE OVERNIGHT.
CURRENT CATEGORICAL AND LIKELY WORDING IN CURRENT ZONES LOOK GOOD.
SHOWALTER'S SHOULD BE AOB -2 WITH 0-6KM SHEAR AOA 40KTS...BRINGING
SOME SEVERE POTENTIAL PER SWODY1.  PW'S ALSO INCREASE UP TO 1.80
INCHES OVER CNTRL MO...INDICATING SOME POTENTIAL FOR LOCALLY HEAVY
RAINFALL.  HIGH FFG VALUES AND CORFIDI/MEAN WIND VECTORS PRECLUDE
NEED FOR FLASH FLOOD WATCH AS LOW LEVEL JET THEN VEERS BACK WLY
TOWARD MORNING.

FRONT WILL THEN MOVE SOUTH TOMORROW AS LOW MOVES EAST OF THE AREA.
FRONTOGENTICAL FORCING BEHIND FRONT INCREASES AND SHIFTS SOUTH
DURING THE DAY...SO WILL NEED TO KEEP THE LIKELY AND CATEGORICAL
POPS TOMORROW.  AVN IS ONLY MODEL THAT TRIES TO KEEP PRECIP GOING
THURSDAY NIGHT INTO FRIDAY...BUT DIVERGENCE AND OMEGA FIELDS LOOK
OVERDONE.  WILL KEEP SOME CHANCE OF RAIN WITH POST FRONTAL PRECIP IN
SOUTHERN PART OF CWFA...BUT LACK OF MID LEVEL FORCING AND FRONT
MOVING FARTHER SOUTH WOULD DISCOUNT THE AVN SOLUTION.

TEMPS ARE A BIG ISSUE WITH THIS PACKAGE. TEMPS ARE TRICKY TONIGHT
BECAUSE OF FRONT PROXIMITY AND LOW CLOUDS.  GUIDANCE TEMPS ARE TOO
WARM WITH CURRENT TEMPS...SO WILL PROBABLY JUST GO WITH LOWS A
CATEGORY BELOW CURRENT TEMPS NORTH OF THE FRONT AND NEAR GUIDANCE TO
THE SOUTH.  WITH LOW CLOUDS AND STRONG LOW LEVEL CAA...WILL NEED TO
USE FALLING TEMPS TOMORROW. SOME CLOUDS AND WIND ON FRIDAY MORNING
MAY PREVENT FROST THREAT BECAUSE OF WINDS AND CLOUDS.

IN THE EXTENDED...MEDIUM RANGE MODELS LOOK TO BE IN REASONABLE
AGREEMENT WITH MASS FIELDS AT SFC AND 500 MB.  UPPER LOW OVER THE
GREAT LAKES ON SATURDAY MORNING WILL SHIFT INTO QUEBEC BY MONDAY.
1045 MB HIGH OVER THE DAKOTAS ON SATURDAY MORNING WILL WEAKEN AND
MOVE INTO THE SERN U.S..  FORCING FOR PRECIP SHOULD BE CLEAR OF AREA
LEAVING A DRY BUT COOL EXTENDED.  850 MB TEMPS SUGGEST GOING A BIT
ABOVE MRF OBJECTIVET TEMP GUIDANCE.

.STL...NONE

BRITT
NNNN

In the hours before

Local storm report, Oct 4, 9:57 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
957 AM CDT WED OCT 04 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

855 AM     GREENVILLE                IL   0.88 INCH HAIL
10/04/00   BOND                           DIME TO NICKEL SIZED HAIL
                                          REPORTED BY SEVERE
                                          WEATHER SPOTTER.
Special weather statement, Oct 4, 12:09 PM CDT, 3 hours 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CDT WED OCT 4 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ALONG AND SOUTH OF A ROLLA TO ST. LOUIS TO LITCHFIELD
LINE. SPOTTER ACTIVATION MAY BE NEEDED IN THESE AREAS.

A COLD FRONT WILL BECOME NEARLY STATIONARY TODAY OVER THE SOUTHERN
AND EASTERN PARTS OF THE AREA.  THIS FRONT IS EXPECTED TO PRODUCE
SCATTERED THUNDERSTORMS THROUGH TONIGHT.  A FEW OF THESE STORMS MAY
BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND LOCALLY
DAMAGING WINDS.
@
THIS OUTLOOK WILL BE UPDATED AS NEEDED.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN ST LOUIS.  AREAS INCLUDED ARE PORTIONS OF CENTRAL
AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:10 AM CDTSevere Thunderstorm WarningLSXMarion50 min
Oct 4, 3:14 PM CDTSevere Thunderstorm WarningLSXMadison46 min
Oct 4, 4:17 PM CDTSevere Thunderstorm WarningLSXMadison43 min
Oct 4, 4:28 PM CDTSevere Thunderstorm WarningLSXBond, Clinton47 min
Oct 4, 4:49 PM CDTSevere Thunderstorm WarningLSXMarion41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.